Get Adobe Flash player

Main Menu

(13) Diabetes

 Injecting Technique

Is it necessary to use spirit before or after injecting myself?

We do not advise you to use spirit or alcohol for cleaning your skin as it is not necessary and it tends to harden the skin. If you feel you must clean the injection site (say after playing football), use soap and water only.

Is it dangerous to inject air bubbles that may be in the syringe after drawing up insulin?

The only reason you are taught to get rid of air bubbles from the syringe after drawing up insulin is because the air takes the place of the insulin and your insulin dose will therefore not be accurate. Very large quantities of air injected directly into the blood circulation could be dangerous and produce an airlock in the bloodstream, but these amounts are far larger than could possibly be introduced when injecting insulin. Moreover, insulin is intended to be injected into the subcutaneous tissue and not into a vein. Tiny air bubbles would not do any harm and would quickly be absorbed, even when introduced into a vein.

Can two types of insulin be mixed in the same syringe?

Yes, many people these days are taking mixtures of insulin. Unless instructed otherwise by your doctor, you should inject mixtures of insulin immediately after they are drawn up, particularly if you are using a zinc-based insulin such as Monotard, Ultratard, Humulin Lente or ZN, Hypurin Lente or PZI.

The rule for mixing insulin’s is to draw up the clear (short-acting) insulin before the cloudy (intermediate or long-acting) insulin so as to prevent the clear bottle of insulin becoming ‘contaminated’ by the cloudy insulin. If this happens the clear (short-acting) insulin will lose its quick-acting properties.

When drawing up my insulin I sometimes find that the insulin gets ‘sucked back’ into the bottle. Why is this?

This is due to a vacuum developing in the vial. It can be easily overcome by injecting a little air into the bottle before drawing the insulin out. Prior to drawing up their insulin, many people routinely put the same amount of air into the bottle as the amount of insulin they intend to draw out to avoid this problem. Research has shown that it may not be necessary to inject air into the bottle, but it is a simple procedure that can prevent the situation you experienced.

I have been giving my insulin injections at an angle of about 45 degrees for many years but have been told that this is incorrect. What do you advise?

Insulin is designed to be injected into the deep layer of fat under the skin – also called subcutaneous tissue – and not into the muscle. In the past, when longer needles were in use, people injecting insulin were taught to lift up their skin and then inject at an angle of 45 degrees. With the introduction of shorter 8 mm needles, teaching gradually changed, and many people learnt to give their injections at right angles to the skin without lifting a skin fold. Recent studies, however, have suggested that, in thin people using this perpendicular injection technique, shorter needles still risk going through the subcutaneous tissue and into the muscle, leading to an erratic and unpredictable absorption of insulin.

The current advice is to give an injection by first lifting up a generous amount of skin (do not squeeze too tightly as this may cause bruising), and then pushing the needle in quickly at right angles to the skin. If the needle is pushed through the skin quickly the injection should be virtually painless.

My young daughter spends a very long time giving her injection and complains that it is painful. Is there any advice you can give?

One of the reasons that she finds it painful is because she is probably pushing the needle slowly through the skin. The sensitive nerve endings lie virtually on the surface of the skin and are more likely to be stimulated if the needle enters the skin very slowly.

Try to encourage her to push the needle through the skin as quickly as possible. The use of BD Micro-Fine + needles will also make things easier, particularly if she is using the 5 mm needles.

If she still experiences difficulty, then the ice cube technique may be helpful. She can hold a cube of ice against her skin for about 10 seconds – this ‘freezes’ the skin just long enough for the injection to be given. This method can be used until she has gained more confidence in giving herself her injections.

 Treatment with insulin

Sometimes after giving my injection I find that a small lump appears just under the skin. What is the cause of this?

It sounds as though you are giving your injection at too shallow a depth. If the insulin is injected into the skin (intradermally) a small lump will generally appear. Apart from causing more pain, the insulin may not be absorbed properly. Try giving your injection more deeply by injecting at right angles to the skin possibly without a lifted skin fold and this should not happen again.

Should I draw back on the plunger after inserting the needle to check for blood?

It used to be common practice to teach people to draw back on the plunger before injecting insulin to check that the needle had not entered a blood vessel. These days this is not usually taught as the chances of insulin entering a blood vessel are extremely slight, and pulling back the plunger could make the injection more difficult for some people. Moreover, an increasing number of people are now using insulin pens and are unable to ‘draw back’. If you are in the habit of drawing back before giving insulin, by all means continue, but it is not strictly necessary.

Sometimes after giving my injection I notice that the injection site bleeds a lot. Does this do any harm?

This may happen if you puncture a blood capillary (a very small blood vessel) which means that the needle goes straight through the capillary. You may then bleed from the injection site and probably see a bruise the following day, but it does no harm. It helps to press quickly with your finger or a tissue over the site. Occasionally this might lead to a slightly faster absorption of insulin.

When I have given my injection I sometimes see some insulin leaking out from the injection hole after taking out the needle. Should I give myself extra insulin later and how much should I give?

Insulin does sometimes leak out immediately after an injection. This can often be avoided by holding the needle in the skin for about 10 seconds allowing then the last drops of insulin to be fully absorbed. An additional precaution could be taken by moving the skin to one side immediately after withdrawing the needle or, alternatively, moving the skin to one side before inserting the needle.

This effectively means that the needle channel closes after the needle has been withdrawn. If either of these methods fails then have a tissue handy at injection time ready to press straight on the spot after giving the injection.

Extra insulin should not be given if you lose a little because you will not know how much has been lost and will probably overcompensate and risk hypoglycaemia. Having not taken your full dose of insulin may mean that your blood glucose levels might be slightly higher than normal that day.

Share

Google+

googleplus sm

Translate

ar bg ca zh-chs zh-cht cs da nl en et fi fr de el ht he hi hu id it ja ko lv lt no pl pt ro ru sk sl es sv th tr uk

Verse of the Day

Global Map